Discussions By Condition: Nerve conditions

Dr Cottle PLEASE HELP!

Posted In: Nerve conditions 3 Replies
  • Posted By: Christa Bernadette
  • August 2, 2009
  • 07:31 PM

Dr Cottle (or anyone else who can help!),

I noticed that you posted information about "brain shocks" for another member. Please help me figure out what is happening to my mother. She is a very healthy 70 year old. Her doctor doubled her dose of Diovan about 11 days ago because her blood pressure went up. A few days later, she took one of her regular water pills as part of her blood pressure regimen, and went to sleep. She said as she fell asleep, she had a powerful "brain shock" at the top of head. She had three smaller ones each time she drifted to sleep. She went to the emergency room the next day and they could not explain it. The next night, she had the shocks again (she stopped the water pill) and she has had them every night for the past five nights. The worst part is that she cannot sleep afterward because she is so wired, like her brain is hyperactive. She saw a neurologist just this past Friday (an osteopath) and the neurologist had no real explanation. She has no symptoms of seizures. The shocks now are moving all over her body. They only happen when she sleeps.

A couple of weeks ago, she was taking Librax to relax her color (irritable bowel) and Tranxene because she was anxious about a colonoscopy she had about a month ago (she was sure it would show she had cancer, but it was fine). Her doctor took her off those abruptly last week because he thought it was causing her nausea. Could this be drug withdrawal? Or is it the Diovan? She suffers from anxiety, but now she is worse than ever. No appetite, no sleep, shocks to the brain, constipation, depression setting in. I am sorry this is so long but I am praying you will have an answer. Thank you.
http://forums.wrongdiagnosis.com/images/misc/progress.gif http://forums.wrongdiagnosis.com/images/buttons/edit.gif

Reply Flag this Discussion

3 Replies:

  • Dr Cottle (or anyone else who can help!), I noticed that you posted information about "brain shocks" for another member. Please help me figure out what is happening to my mother. She is a very healthy 70 year old. Her doctor doubled her dose of Diovan about 11 days ago because her blood pressure went up. A few days later, she took one of her regular water pills as part of her blood pressure regimen, and went to sleep. She said as she fell asleep, she had a powerful "brain shock" at the top of head. She had three smaller ones each time she drifted to sleep. She went to the emergency room the next day and they could not explain it. The next night, she had the shocks again (she stopped the water pill) and she has had them every night for the past five nights. The worst part is that she cannot sleep afterward because she is so wired, like her brain is hyperactive. She saw a neurologist just this past Friday (an osteopath) and the neurologist had no real explanation. She has no symptoms of seizures. The shocks now are moving all over her body. They only happen when she sleeps. A couple of weeks ago, she was taking Librax to relax her color (irritable bowel) and Tranxene because she was anxious about a colonoscopy she had about a month ago (she was sure it would show she had cancer, but it was fine). Her doctor took her off those abruptly last week because he thought it was causing her nausea. Could this be drug withdrawal? Or is it the Diovan? She suffers from anxiety, but now she is worse than ever. No appetite, no sleep, shocks to the brain, constipation, depression setting in. I am sorry this is so long but I am praying you will have an answer. Thank you. http://forums.wrongdiagnosis.com/images/misc/progress.gif http://forums.wrongdiagnosis.com/images/buttons/edit.gif im not doctor cottle honey but is her waterpill potassium sparing or wasting? your mom sounds very much like me and that her potassium may need supplementing low potassium will cause many of the symptoms your mom is experiencing kattsqueen
    kattsqueen 29 Replies
    • August 22, 2009
    • 03:33 AM
    • 0
    Flag this Response
  • Dr Cottle (or anyone else who can help!), I noticed that you posted information about "brain shocks" for another member. Please help me figure out what is happening to my mother. She is a very healthy 70 year old. Her doctor doubled her dose of Diovan about 11 days ago because her blood pressure went up. A few days later, she took one of her regular water pills as part of her blood pressure regimen, and went to sleep. She said as she fell asleep, she had a powerful "brain shock" at the top of head. She had three smaller ones each time she drifted to sleep. She went to the emergency room the next day and they could not explain it. The next night, she had the shocks again (she stopped the water pill) and she has had them every night for the past five nights. The worst part is that she cannot sleep afterward because she is so wired, like her brain is hyperactive. She saw a neurologist just this past Friday (an osteopath) and the neurologist had no real explanation. She has no symptoms of seizures. The shocks now are moving all over her body. They only happen when she sleeps. A couple of weeks ago, she was taking Librax to relax her color (irritable bowel) and Tranxene because she was anxious about a colonoscopy she had about a month ago (she was sure it would show she had cancer, but it was fine). Her doctor took her off those abruptly last week because he thought it was causing her nausea. Could this be drug withdrawal? Or is it the Diovan? She suffers from anxiety, but now she is worse than ever. No appetite, no sleep, shocks to the brain, constipation, depression setting in. I am sorry this is so long but I am praying you will have an answer. Thank you. http://forums.wrongdiagnosis.com/images/misc/progress.gif http://forums.wrongdiagnosis.com/images/buttons/edit.gif Please list ALL medications your mom is on, including any OTC meds she is currently taking or has taken in the past few weeks. I am not a medical doctor, but I have experience in treating "brain shocks" that are due to discontinuation symptoms, mostly from antidepressant drugs. The two drugs that were stopped abruptly may very well be causing her current symptoms, especially due to her elderly status. The increase in Diovan may also play a role. Drug interactions and side effects are very real and doctors often overlook them. Please do your own research on the drugs that your mom is and was taking by visiting www.drugs.com. It is an invaluable resource for info on drug side effects and interactions. I suggest printing out the specific info on side effects and take this to your doctor at your next visit. Tranxene especially has discontinuation side effects (withdrawal) when stopped abruptly. Does she have any other symptoms? Does she feel lightheaded or does she notice unsteadiness on her feet? Does she have any chest tightness or shortness of breath? Best wishesDOM
    acuann 3080 Replies
    • August 22, 2009
    • 03:01 PM
    • 0
    Flag this Response
  • Thank you so much for your input. I did just check out more info on Tranxene withdrawal, as you advised, and she had many of the symptoms: nausea, tremors, seizure-like activity at night, depression, insomnia, anxiety, etc. She is much better now but is not quite back to her old self. She is still quite weak and is shaky in the morning, but she is FINALLY able to sleep! Oh, she was is SUCH a horrible state. She is slowly getting stronger as she is able to eat more now, too.What is so awful about this is that her doctor had NO IDEA that taking her off the Tranxene and the Librax suddenly would do this to her. And he did not even deduce that her symptoms were related to withdrawal! I think the drug companies need to do a better job educating docs and patients about the true risks of using their drugs. They may supress this info to encourage use and to make money, of course. Such a pity.Thank you again,Christa
    Christa Bernadette 8 Replies
    • August 23, 2009
    • 03:55 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.